Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 282, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 12:03 PM CDT for Carroll County, Greene County, Guthrie County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 12:03 PM CDT (17:03 UTC)
- Expired
- Jun 19, 2008, 12:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Carroll County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 12:15 PM CDT | HAIL 0.88 | 3 Ese Coon Rapids, IA | |
| Jun 19, 12:20 PM CDT | HAIL 1 | 3 Ese Coon Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 191702 SVRDMX IAC027-073-077-191745- /O.NEW.KDMX.SV.W.0282.080619T1703Z-080619T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1203 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA... SOUTHWESTERN GREENE COUNTY IN WEST CENTRAL IOWA... GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 1245 PM CDT. * AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COON RAPIDS...OR 50 MILES SOUTHWEST OF FORT DODGE...AND MOVING SOUTHEAST AT 21 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAYARD BY 1210 PM CDT... BAGLEY BY 1225 PM CDT... GUTHRIE CENTER AND YALE BY 1240 PM CDT... PANORA BY 1245 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4186 9476 4197 9464 4179 9429 4153 9440 TIME...MOT...LOC 1703Z 314DEG 19KT 4186 9462 $$
2 follow-up statements
000 WWUS53 KDMX 191717 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1217 PM CDT THU JUN 19 2008 IAC027-073-077-191745- /O.CON.KDMX.SV.W.0282.000000T0000Z-080619T1745Z/ CARROLL IA-GREENE IA-GUTHRIE IA- 1217 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR GUTHRIE...SOUTHWESTERN GREENE AND SOUTHEASTERN CARROLL COUNTIES... AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAYARD...OR 51 MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF BAGLEY BY 1230 PM CDT... GUTHRIE CENTER...6 MILES NORTHWEST OF PANORA AND 7 MILES SOUTHWEST OF YALE BY 1245 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SPOTTER REPORTED NICKLE SIZED HAIL JUST SOUTHEAST OF COON RAPIDS AT 1215 PM. LAT...LON 4186 9476 4197 9464 4179 9429 4153 9440 TIME...MOT...LOC 1717Z 318DEG 18KT 4183 9460 $$
000 WWUS53 KDMX 191747 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT THU JUN 19 2008 IAC027-073-077-191755- /O.EXP.KDMX.SV.W.0282.000000T0000Z-080619T1745Z/ CARROLL IA-GREENE IA-GUTHRIE IA- 1245 PM CDT THU JUN 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR GUTHRIE...SOUTHWESTERN GREENE AND SOUTHEASTERN CARROLL COUNTIES HAS EXPIRED... AT 1243 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. AT 1243 PM CDT...A THUNDERSTORM WAS OVER GUTHRIE COUNTY JUST NORTH OF GUTHRIE CENTER MOVING SOUTHEAST AT 20 TO 30 MPH. THIS STORM WILL LIKELY CONTAIN SMALL HAIL AND HEAVY RAIN. IF IT INCREASES IN INTENSITY...ADDITIONAL WARNINGS WILL BE ISSUED. LAT...LON 4186 9476 4197 9464 4179 9429 4153 9440 TIME...MOT...LOC 1745Z 318DEG 18KT 4173 9447 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:20 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 19, 6:20 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU JUN 19 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/00Z VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT MOST TAF LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALBRECHT LONG TERM...COGIL AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
In the hours before
Local storm report, Jun 19, 11:33 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 2 NNW CARROLL AIRPORT 42.07N 94.80W
06/19/2008 E0.75 INCH CARROLL IA EMERGENCY MNGR
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.